Pennsylvania, 2018Hail and Damaging Winds in Pennsylvania, July 15, 2018
July 15, 2018 · NWS PBZ · 8 events in 3 counties and zones
Thunderstorms generated as a shortwave trough sagged into our region. Despite little wind shear, damaging winds could be generated with mixing of dry air.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms generated as a shortwave trough sagged into our region. Despite little wind shear, damaging winds could be generated with mixing of dry air. Static air flow continues to create flooding potential as tropical moisture lingered.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 15, 12:28 PM EST, 34 minutes earlier.
Area forecast discussion, Jul 15, 12:28 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
128 PM EDT Sun Jul 15 2018
.SYNOPSIS...
Shower and thunderstorm chances will increase through the
beginning of the week until the passage of a cold front on
Tuesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Overall, little change needed to the near term forecast as first
round of showers and thunderstorms associated with the sagging
shortwave trough, moves south of I-68 late this morning.
Expect additional convective development this afternoon with
support from residual outflow boundaries, a rather diffuse
surface front, and the aforementioned shortwave energy as
lifting mechanisms. There will be little shear to support
strong/severe storms but the residual outflow boundaries may be
enough to support a few stout updrafts, which could tap into
some dry air aloft. This would be a downburst/wind concern, if
anything. In addition, high PWATs and weak flow aloft will
support slow moving storms with heavy rain potential. Some
localized flooding is possible, especially if this afternoons
storm pass over locations that received over an inch of rain
this morning.
Adjusted PoPs based on the latest hi res guidance and the NAM,
which has performed well so far this summer. Temperatures will
still run above averages, with muggy conditions continuing.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
Mid-level troughing will then remain in place until the
approach of a cold front early Tuesday. Deepening moisture
through 500mb supports likely Pops late Monday and early
Tuesday. Considering the timing of the boundary, Tuesday
morning, it does not appear there will be much of severe threat
as we will not have sufficient surface heating and
destabilization.
Temperatures will remain above averages through Monday with
muggy conditions. More comfortable weather returns Tuesday.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
High pressure will build over the Great Lakes until late in the
long term. After this time, the deterministic guidance brings
low pressure toward the region, with increasing southerly flow
and moisture. Opted to stay close to blend of guidance with
seasonable temperatures.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR conditions outside of local restrictions in scattered
convection this afternoon / early evening. Patchy fog possible
tonight in the favored locations.
OUTLOOK...
Restriction potential returns with scattered tstms Mon, and
with a Mon night/Tue cold front.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jul 15, 3:08 AM EST, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
408 AM EDT Sun Jul 15 2018
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-160815-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
408 AM EDT Sun Jul 15 2018
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 15, 12:11 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
111 PM EDT SUN JUL 15 2018
OHZ059-WVZ003-004-151800-
Belmont-Marshall-Ohio-
111 PM EDT SUN JUL 15 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHEASTERN BELMONT...SOUTHERN OHIO AND
NORTHEASTERN MARSHALL COUNTIES...
At 111 PM EDT, a strong thunderstorm was located over Bellaire,
moving east at 10 mph.
Wind gusts up to 55 mph and small hail are possible with this storm.
Locations impacted include...
Wheeling... Moundsville...
Martins Ferry... St. Clairsville...
Bellaire... Bethlehem...
Triadelphia... Valley Grove...
Shadyside... McMechen...
Glen Dale... Bridgeport...
This includes the following highways...
Interstate 70 in Ohio between mile markers 218 and 225.
Interstate 70 in West Virginia between mile markers 0 and 14.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3998 8091 4012 8088 4010 8052 3988 8052
TIME...MOT...LOC 1711Z 279DEG 10KT 4004 8075
Thunderstorm Wind, Greene
- When
- July 15, 1:02 PM EST
- Where
- Greene County, 1.74 mi ESE of Kuhntown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.760, -80.250
An emergency manager reported large tree branch down NNW of Blacksville and near Kuhntown. Also the public reported that numerous trees were snapped or uprooted along Sheappards Run Road.
Thunderstorm Wind, Allegheny
- When
- July 15, 2:45 PM EST
- Where
- Allegheny County, 1.26 mi ESE of Hilldale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 40.240, -79.860
A NWS Employee reported that a 2 foot maple tree in diameter snapped in half.
Thunderstorm Wind, Washington
- When
- July 15, 3:20 PM EST
- Where
- Washington County, Venetia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.250, -80.050
A trained spotter reported that several trees were snapped.
Hail, Allegheny
- When
- July 15, 4:23 PM EST
- Where
- Allegheny County, 0.87 mi SE of Dormont
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 40.390, -80.020
Social media report of nickel and quarter size hail.
Thunderstorm Wind, Allegheny
- When
- July 15, 4:25 PM EST
- Where
- Allegheny County, 0.87 mi NE of Longview
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.360, -80.010
An emergency manager reported a tree down with live power lines near Linden Grove and southwest of Salida. A trained spotter also reported an uprooted tree near Longview as well as trees down along Robert Drive.
Thunderstorm Wind, Allegheny
- When
- July 15, 4:42 PM EST
- Where
- Allegheny County, 0.53 mi E of Mt Lebanon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.380, -80.020
An emergency manager reported that McNeilly Road and Pearce Road were closed due to trees and power lines being down.
Thunderstorm Wind, Washington
- When
- July 15, 5:13 PM EST
- Where
- Washington County, 0.53 mi E of Bower Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- River/Stream Gage
- Coordinates
- 40.270, -80.060
On social media, there was a report of trees down on Froebe Road and Oak Ridge Road.
Hail, Allegheny
- When
- July 15, 8:28 PM EST
- Where
- Allegheny County, 1.27 mi WSW of Brentwood
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 40.361, -79.991
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arizona, July 15 to 18, 2018$1.6 million · 1 in hail · 4 events
- Damaging Winds in Tennessee, July 15, 2018$55,000 · 55 kt wind · 7 events
- Flash Flooding in New Mexico, July 15 to 16, 2018$40,000 · 4 events
- Flash Flooding and Heavy Rain in Arizona, July 15 to 16, 201810 events
- Heat in Louisiana, July 15 to 16, 20189 events
- Excessive Heat and Heat in California, July 15 to 20, 20188 events
- Heat in Arkansas, July 15, 20186 events
- Flooding and Damaging Winds in Kentucky, July 15, 2018$9,000 · 56 kt wind · 5 events
- Funnel Clouds in Iowa, July 15, 20185 events
- Damaging Winds in New Hampshire, July 15, 201850 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, July 15, 2018$2,000 · 60 kt wind · 4 events
- Damaging Winds in Kansas, July 15, 201856 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773812, 773811, 773806, 773809, 773808, 773810, 773807, 776860.